Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 66, NWS Columbia, SC

April 28, 2011Burke County, Georgia; 5 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 28, 2011, 7:49 AM EDT for Burke County, Georgia; 5 counties in South Carolina. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2011, 7:49 AM EDT (11:49 UTC)
Expired
Apr 28, 2011, 8:45 AM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Burke County, GA, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 67 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:17 AM EDTTSTM WND DMGSnelling, SCSHERIFF DISPATCH RELAYED NUMEROUS TREES DOWN IN THE SNELLING AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 4:30 AM EDTTornado WatchSPC10 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS52 KCAE 281149
SVRCAE
GAC033-SCC009-011-017-027-075-281245-
/O.NEW.KCAE.SV.W.0066.110428T1149Z-110428T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
749 AM EDT THU APR 28 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 AM EDT

* AT 742 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BARNWELL...AND MOVING EAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS...WILLISTON...
  ORANGEBURG...ELLOREE...DENMARK...BROOKDALE...BRANCHVILLE...
  BOWMAN...BLACKVILLE...BARNWELL AND BAMBERG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON EDT THURSDAY FOR EAST
CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3352 8130 3360 8004 3303 8106 3312 8119
      3310 8137 3315 8154 3310 8161 3304 8155
      3291 8176 3295 8186 3291 8208 3283 8214
      3282 8222
TIME...MOT...LOC 1149Z 254DEG 126KT 3331 8101

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:03 AM EDT, 46 minutes earlier.

Area forecast discussion, Apr 28, 7:03 AM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
703 AM EDT THU APR 28 2011

.SYNOPSIS...
STRONG COLD FRONT WITH A HISTORY OF SEVERE WEATHER CONTINUES TO
MARCH THROUGH THE CENTRAL CSRA AND MIDLANDS ALONG WITH SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. THE COLD FRONT WILL
MOVE OFFSHORE BRINGING THE SHOWERS AND THUNDERSTORMS TO AND END
THIS AFTERNOON WITH HIGH PRESSURE BUILDING INTO THE REGION TONIGHT
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE
FORECAST AREA AND WILL EXIT THE AUGUSTA AND COLUMBIA AREAS AROUND
8 AM. HAVE RECEIVED SOME REPORTS FROM THE PUBLIC OF HAIL ONE INCH
TO INCH AND THREE QUARTERS...QUARTER TO GOLF BALL SIZE. TORNADO
WATCH 250 CONTINUES THROUGH NOON AND WILL BEGIN CLEARING COUNTIES
AS STORMS PUSH EAST OF COLUMBIA. CURRENT FORECAST REMAINS ON
TRACK...WILL ISSUE A QUICK UPDATE TO FRESHEN WORDING.

THE LAKE WIND ADVISORY REMAIN IN EFFECT THROUGH 8 PM THIS
EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
QUIET WEATHER FOR TONIGHT INTO FRIDAY NIGHT. ALL MODELS INDICATE
THE COLD FRONT WILL PUSH OFF THE COAST BY THIS EVENING WITH HIGH
PRESSURE BUILDING IN FROM THE WEST. THE LARGE UPPER LEVEL TROUGH
CROSSING THE EASTERN PART OF THE NATION WILL FINALLY MOVE OFF THE
COAST FRIDAY...ALLOWING THE UPPER LEVEL RIDGE TO MOVE IN FROM THE
WEST. DRY WEATHER AND SEASONABLE WEATHER EXPECTED WITH HIGHS AROUND
80 AND LOWS IN THE UPPER 40S TO LOWER 50S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT. UPPER RIDGE BUILDS OVER
THE GULF COAST AND BUILDS EASTWARD. HIGH PRESSURE DOMINATES THE
FORECAST THROUGH THE WEEKEND AS THE UPPER RIDGE MOVES OFF THE
COAST MONDAY. NEXT UPPER TROUGH OVER THE PACIFIC NORTHWEST ON
FRIDAY DEEPENS WHILE MOVING EAST INTO THE CENTRAL PART OF THE
NATION THROUGH TUESDAY. A COLD FRONT APPROACHES FROM THE WEST BY
LATE MONDAY. GFS INDICATE THE FRONT CROSSING THE AREA TUESDAY.
POPS FOR SHOWERS/TSTMS MONDAY THROUGH TUESDAY.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
MVFR AND IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS TO GIVE WAY
TO VFR CONDITIONS BY 16Z. COLD FRONT CURRENTLY CROSSING THE TAF
SITES WITH STRONG THUNDERSTORMS WILL MOVE EAST OF THE TAF SITES BY
16Z. WINDS WILL REMAIN STRONG AND GUSTY INTO THIS EVENING AS THE
PRESSURE GRADIENT WILL REMAIN TIGHT AS HIGH PRESSURE BUILDS INTO
THE REGION. WIND DIRECTION WILL VEER FROM SOUTHERLY THIS MORNING
TO SOUTHWEST BEHIND THE COLD FRONT...THEN WESTERLY THIS EVENING.
EXPECT WINDS TO SUBSIDE WITH SUNSET.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.
&&
Hazardous weather outlook, Apr 28, 4:44 AM EDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT THU APR 28 2011

GAZ063>065-077-SCZ015-016-020>022-025>031-035>038-041-290845-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
444 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TORNADO WATCH 250 IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE TOWARD
DAYBREAK AS A COLD FRONT APPROACHES FROM THE WEST. SOME
THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GAZ040-SCZ018-290845-
LINCOLN-MCCORMICK-
444 AM EDT THU APR 28 2011

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 28, 5:49 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
549 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     HAIL             MARTINEZ                33.52N 82.09W
04/28/2011  M1.00 INCH       COLUMBIA           GA   AMATEUR RADIO

            INCH SIZE HAIL IN MATRINEZ REPORTED BY HAM RADIO.

&&

DS
Local storm report, Apr 28, 6:15 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
615 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     HAIL             EVANS                   33.51N 82.15W
04/28/2011  M1.75 INCH       COLUMBIA           GA   PUBLIC

            GOLFBALL SIZE HAIL IN EVANS.

0535 AM     HAIL             GROVETOWN               33.45N 82.20W
04/28/2011  M1.25 INCH       COLUMBIA           GA   PUBLIC

            HALF DOLLAR SIZE HAIL IN GROVETOWN.

0551 AM     HAIL             GILBERT                 33.92N 81.39W
04/28/2011  M1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER SIZE HAIL IN GILBERT.

&&

DS
Special weather statement, Apr 28, 6:48 AM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
648 AM EDT THU APR 28 2011

SCZ022-028-029-031-281130-
KERSHAW-LEE-RICHLAND-SUMTER-
648 AM EDT THU APR 28 2011

...A STRONG THUNDERSTORM WAS AFFECTING KERSHAW...LEE...RICHLAND AND
SUMTER COUNTIES...

AT 643 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES EAST OF FORT JACKSON...OR 13 MILES EAST
OF WOODFIELDS...MOVING EAST AT 50 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

TTH
Local storm report, Apr 28, 7:32 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
732 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     TSTM WND DMG     AIKEN                   33.54N 81.73W
04/28/2011                   AIKEN              SC   LAW ENFORCEMENT

            AIKEN COUNTY SHERIFF REPORTED TREES DOWN ACROSS THE
            COUNTY.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:28 AM EDTSevere Thunderstorm WarningCAELincoln47 min
Apr 28, 3:48 AM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie42 min
Apr 28, 4:26 AM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie34 min
Apr 28, 4:56 AM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln, McDuffie49 min
Apr 28, 5:17 AM EDTSevere Thunderstorm WarningCAEColumbia, Richmond43 min
Apr 28, 5:24 AM EDTAreal Flood AdvisoryCAEColumbia, McDuffie3 hr
Apr 28, 6:12 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond48 min
Apr 28, 7:08 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond52 min
Apr 28, 2:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Apr 28, 3:24 AM EDTSevere Thunderstorm WarningCAENewberry, Saluda51 min
Apr 28, 4:15 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick45 min
Apr 28, 4:50 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Lexington, Saluda40 min
Apr 28, 5:03 AM EDTSevere Thunderstorm WarningCAEEdgefield42 min
Apr 28, 5:31 AM EDTSevere Thunderstorm WarningCAELexington, Richland44 min
Apr 28, 5:41 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda49 min
Apr 28, 5:57 AM EDTSevere Thunderstorm WarningCAELexington, Richland48 min
Apr 28, 6:28 AM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg, Richland47 min
Apr 28, 6:40 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg65 min
Apr 28, 6:54 AM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter66 min
Apr 28, 7:16 AM EDTSevere Thunderstorm WarningCAEChesterfield44 min
Apr 28, 7:20 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter55 min
Apr 28, 7:30 AM EDTTornado WarningCAECalhoun, Clarendon, Richland, Sumter45 min
Apr 28, 8:05 AM EDTTornado WarningCAELee, Sumter25 min
Apr 28, 8:16 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter59 min
Apr 28, 8:45 AM EDTSevere Thunderstorm WarningCAEBamberg, Clarendon, Orangeburg60 min
Apr 28, 9:22 AM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Orangeburg, Sumter53 min
Apr 28, 10:59 AM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg, Richland31 min
Apr 28, 11:16 AM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Richland, Sumter44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.